U.S. doctors online nowAsk doctors free
Des Moines, IA
A 18-year-old female asked:

Could not taking a break from active birth control pills cause brown discharge / spotting?

1 doctor answer1 doctor weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 24 years experience
Breakthrough bleed: Breakthrough bleeding (bleeding at the wrong time) is very common on birth control. It happens in about 1/3 of users. Its no big deal and usually self corrects over time. If you are not satisfied or it continues to happen then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the pill is not working.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 26-year-old female asked:
I have a cyst and the doctor prescribed birth control pills but now i have spotting, can i take duphaston to stop the discharge because last time it worked but i was not under birth control pills?
Dr. Hiep Le
Dr. Hiep Leanswered
Nephrology and Dialysis 44 years experience
It is common in the first couple months after starting contraceptive pills and if you take it consistently, it will go away. If it persists or gets wo... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 18-year-old member asked:
I started on birth control and now im having abdonmen pain & brown spotting or dischange. Is that normal?
Dr. Kenneth Cheng
Family Medicine 33 years experience
Possibly: Anytime a new birth control is started, it can cause side effects such as nausea, cramping, break through bleeding or discharge. Consult with your doc... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 22-year-old female asked:
I had unprotected sex 3 days ago.Yesterday I had a bloody discharge, today I have red spotting. I'm on Seasonique birth control. What could this be?
Dr. Michael Perez
Internal Medicine 39 years experience
Nothing: At the most it might be minor trauma from intercourse.
Created for people with ongoing healthcare needs but benefits everyone.
A 32-year-old female asked:
1st month on the birth control pill. Was 12 hours late taking a pill. Now have very light brownish spotting. Normal? What causes this?
Dr. Antoanella Calame
Pathology 21 years experience
Continue: You should continue taking it regularly. If you started taking this medication recently then your body needs time to adjust to it, spotting can be a s... Read More
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Diane Minich
Family Medicine 39 years experience
Use condoms as a backup measure.
Sep 21, 2013
A 37-year-old female asked:
Is brown spotting normal at end of period? Im on low dose birth control. Im supposed to end my period tomorrow since I start active pills.
Dr. Stuart Hickerson
Family Medicine 34 years experience
Brown spotting: Not uncommon. If you are not having any pain or fever and the spotting resolves this is normal. Typically it is the lower aspect of your endometrial... Read More
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 28, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.